Alert archive / Indiana / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 128, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jul 5, 2003, 7:03 AM EST for Elkhart County, Saint Joseph County, Indiana; Cass County, Michigan. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2003, 7:03 AM EST (12:03 UTC)
- Expired
- Jul 5, 2003, 7:45 AM EST
- In force
- 42 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
Counties Elkhart County, IN, Saint Joseph County, IN, Cass County, MI
The radar
The Northern Indiana radar (KIWX), 61 km from the middle of the area, began a volume at 12:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 6:00 AM EST | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 0.1 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 209 J/kg
- Mixed-layer CIN
- -226 J/kg
- Mixed-layer LCL
- 954 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
757
WUUS53 KIWX 051203
SVRIWX
INC039-141-MIC027-051245-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
702 AM EST SAT JUL 5 2003
THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ELKHART COUNTY IN INDIANA
ST. JOSEPH COUNTY IN INDIANA
CASS COUNTY IN MICHIGAN
* UNTIL 745 AM EST(845 AM EDT)
* AT 702 AM EST(802 AM EDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A LINE OF SEVERE THUNDERSTORMS FROM NILES TO SOUTH BEND
MOVING EAST AT 55 MPH.
* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
SOUTH BEND
MISHAWAKA
GRANGER
EDWARDSBURG
OSCEOLA
CASSOPOLIS
SIMONTON LAKE
SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.
WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS SEVERE STORM SEEK
SHELTER IMMEDIATELY
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.
LAT...LON 4177 8646 4177 8624 4191 8624 4203 8582
4149 8574 4155 8647What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:15 AM EST, 3 hours 48 minutes earlier.
Area forecast discussion, Jul 5, 3:15 AM EST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 315 AM EST SAT JUL 5 2003 AREA OF STORMS REFIRING ALONG OUTFLOW/BOUNDARY BEHIND EARLIER MCS WITH APPROACH OF NEXT IMPULSE ASSOCIATED WITH YET ANOTHER COMPLEX OVER IOWA. OCCASIONAL WORDING IN THE SOUTH AND LIKELY NORTH WITH LOWER POPS BY AFTERNOON AS COMPLEX MOVES EAST. WILL KEEP FLOOD WATCH OVER SOUTHERN CWA UNTIL 4PM EST WITH FLOODING FROM PREVIOUS SYSTEM JUST NOW WINDING DOWN AND MORE RAIN TO COME MAINLY THIS MORNING INTO EARLY AFTERNOON. BOUNDARIES AND HARD TO TIME IMPULSES CONTINUE THROUGH WEEKEND WITH BROAD BRUSH CHC POPS AND WILL HAVE TO LET LATER SHIFTS PUT IN MORE DETAIL. TEMPS A BLEND OF MODELS. EXTENDED DISCUSSION NOT MUCH TO CHANGE AS CONTINUED CHANCE OF THUNDERSTORMS UNTIL MAIN SYSTEM CLEARS LATER WED THEN RIDGING WILL BUILD IN FOR LATE WEEK. AVIATION DISCUSSION FOR 06Z TAFS... CEILINGS SHOULD REMAIN VFR AT BOTH SBN AND FWA. AN MCS IS CURRENTLY OVER IOWA. MODELS SHOWING RAIN ENDING BEFORE MAKING IT INTO INDIANA BUT SHOULD SEE SOME OF THE HIGH CLOUDS FROM IT LATER IN THE MORNING. SHOULD BE SOME FOG AT SBN AND FWA DUE TO RAINFALL THAT OCCURRED AND MODELS SHOW GOOD LOW LEVEL MOISTURE. EXPECT IT TO BE HEAVIER/THICKER AT FWA THAN AT SBN. MODELS ARE SHOWING ANOTHER MCS DEVELOPING TO OUR WEST AND MOVING INTO THE AREA IN THE AFTERNOON AND CEILINGS COULD BE MVFR OR LOWER WITH ANY STORMS THAT PASS OVER THE AIRPORTS. WINDS WILL REMAIN SOUTHWESTERLY. SHOWERS AND STORMS SHOULD BE OUT OF THE AREA BY LATE EVENING AND CEILINGS COME UP A LITTLE BIT. .IWX... IN...FLOOD WATCH FOR TODAY FOR ZONES INZ012>018...INZ020... INZ022>027...INZ032>034. MI...NONE. OH...FLOOD WATCH FOR TODAY FOR ZONES OHZ015>016...OHZ024>025. RES/BML
Hazardous weather outlook, Jul 5, 5:03 AM EST, 2 hours before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-061000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 503 AM EST SAT JUL 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT FLOODING IS POSSIBLE TODAY ALONG AND SOUTH OF US ROUTE 30 AS THUNDERSTORMS WILL CONTINUE TO REDEVELOP AND MOVE EAST ACROSS THIS AREA INTO EARLY AFTERNOON. SEVERE THUNDERSTORMS ARE POSSIBLE TODAY INTO TONIGHT ACROSS THE ENTIRE REGION AS UPPER LEVEL IMPULSES MOVE ALONG A STALLED BOUNDARY. DAMAGING WINDS AND POSSIBLY SMALL HAIL ARE THE MOST LIKELY THREAT FROM THESE STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE REGION ON SUNDAY. DAMAGING WINDS ARE THE MOST LIKELY THREAT AT THIS TIME. THUNDERSTORMS ARE ALSO POSSIBLE MONDAY THROUGH WEDNESDAY BUT THE SEVERE WEATHER POTENTIAL IS UNCERTAIN AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY TODAY AND TONIGHT. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX
In the hours before
Local storm report, Jul 5, 1:33 AM EST, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0133 AM EST SAT JUL 05 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0915 PM AUBURN IN WIND DAMAGE
07/04/03 DE KALB TREES DOWN. REPORTED BY
LAW ENFORCEMENT.
0913 PM HUNTINGTON IN 0.75 IN HAIL
07/04/03 HUNTINGTON REPORTED BY EMERGENCY
MANAGEMENT.
TENHARMSELLocal storm report, Jul 5, 1:55 AM EST, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT : CORRECTION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0155 AM EST SAT JUL 05 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1145 PM 2 S UNIONDALE IN FLASH FLOOD
07/04/03 WELLS STREETS FLOODING. UP TO 12
INCHES OF WATER MAKING
ROADS IMPASSABLE.
1100 PM BLUFFTON IN FLASH FLOOD
07/04/03 WELLS WAIST HIGH WATER.
1049 PM BERNE IN FLASH FLOOD
07/04/03 ADAMS STREETS FLOODED. SAND
BAGGING IN RESIDENIAL
AREAS.
0915 PM 12 W ROCHESTER IN WIND DAMAGE
07/04/03 FULTON SEVERAL TREES AND BIG
LIMBS DOWN. REPORTED BY
AMATUER RADIO.
0915 PM AUBURN IN WIND DAMAGE
07/04/03 DE KALB TREES DOWN. REPORTED BY
LAW ENFORCEMENT.
0913 PM HUNTINGTON IN 0.75 IN HAIL
07/04/03 HUNTINGTON REPORTED BY EMERGENCY
MANAGEMENT.
0623 PM PORTLAND IN WIND DAMAGE
07/04/03 JAY NUMEROUS TREES DOWN
0623 PM MONTGOMERY MI WIND DAMAGE
07/04/03 HILLSDALE TREES DOWN
0614 PM PENNVILLE IN WIND DAMAGE
07/04/03 JAY NUMEROUS TREES DOWN
0600 PM 2 NW PONETO IN WIND DAMAGE
07/04/03 WELLS SILO DOWN AND ROOF BLOWN
OFF.
0600 PM BLUFFTON IN WIND DAMAGE
07/04/03 WELLS 6 INCH DIAMETER TREE LIMBS
DOWN
0559 PM 4 SSE BRONSON MI WIND DAMAGE
07/04/03 BRANCH TREE DOWN
0559 PM 5 SSE BRONSON MI WIND DAMAGE
07/04/03 BRANCH LARGE TREE LIMB DOWN
0554 PM 3 N PERU IN WIND DAMAGE
07/04/03 MIAMI TREE LIMBS DOWN
0546 PM MARION IN WIND DAMAGE
07/04/03 GRANT TREES AND POWERLINES DOWN
THROUGHOUT THE COUNTY
0543 PM 1 N CONVERSE IN WIND DAMAGE
07/04/03 MIAMI TREE LIMBS DOWN
0542 PM 3 SSW HUNTINGTON IN 60 MPH WIND GUST
07/04/03 HUNTINGTON ESTIMATED BY TRAINED
SPOTTER
0541 PM 1 N CONVERSE IN 80 MPH WIND GUST
07/04/03 MIAMI MEASURED BY TRAINED
SPOTTER
0540 PM MIDDLE POINT OH WIND DAMAGE
07/04/03 VAN WERT LARGE TREE DOWN
0539 PM 7 NNE WARREN IN WIND DAMAGE
07/04/03 HUNTINGTON EXTENSIVE DAMAGE TO 2
STORY HOUSE 2 MI EAST OF
PLUM TREE
0539 PM 7 NNE WARREN IN WIND DAMAGE
07/04/03 HUNTINGTON EXTENSIVE DAMAGE TO POLE
BARN 2 MILES EAST OF PLUM
TREE
0537 PM OHIO CITY OH 60 MPH WIND GUST
07/04/03 VAN WERT ESTIMATED BY TRAINED
SPOTTER
0535 PM 1 S OHIO CITY OH WIND DAMAGE
07/04/03 VAN WERT LARGE TREE DOWN
0530 PM WREN OH WIND DAMAGE
07/04/03 VAN WERT LARGE TREE DOWN
0520 PM WARSAW IN 0.75 IN HAIL
07/04/03 KOSCIUSKO
0518 PM 2 NW DECATUR IN 1.50 IN HAIL
07/04/03 ADAMS
0515 PM 1 N DECATUR IN 1.75 IN HAIL
07/04/03 ADAMS
0514 PM 3 W WARSAW IN WIND DAMAGE
07/04/03 KOSCIUSKO 8 INCH DIAMETER TREE LIMB
DOWN
0505 PM LOGANSPORT IN WIND DAMAGE
07/04/03 CASS NUMEROUS TREES AND
POWERLINES DOWN THROUGHOUT
COUNTY
0459 PM CHURUBUSCO IN WIND DAMAGE
07/04/03 WHITLEY NUMEROUS TREES DOWN.
0458 PM 2 N PAULDING OH 0.75 IN HAIL
07/04/03 PAULDING
0455 PM 3 E DENVER IN WIND DAMAGE
07/04/03 MIAMI ROOF BLOWN OFF HOUSE JUST
NORTH OF CHILI
0450 PM COLUMBIA CITY IN 62 MPH WIND GUST
07/04/03 WHITLEY
0449 PM 5 E NEW HAVEN IN 0.75 IN HAIL
07/04/03 ALLEN
0448 PM 2 W PAYNE OH 0.75 IN HAIL
07/04/03 PAULDING
0445 PM COLUMBIA CITY IN 60 MPH WIND GUST
07/04/03 WHITLEY REPORTED BY OFF DUTY NWS
EMPLOYEE
0439 PM 3 N KEWANNA IN WIND DAMAGE
07/04/03 FULTON TREES DOWN IN WESTERN PART
OF COUNTY
0430 PM 9 N FORT WAYNE IN 0.75 IN HAIL
07/04/03 ALLEN
0429 PM 2 N NORTH WEBSTER IN 1.50 IN HAIL
07/04/03 KOSCIUSKO AT NWS OFFICE
0428 PM 7 SE FORT WAYNE IN 1.00 IN HAIL
07/04/03 ALLEN
0428 PM 2 N NORTH WEBSTER IN 1.00 IN HAIL
07/04/03 KOSCIUSKO AT NWS OFFICE
0419 PM 7 N FORT WAYNE IN 1.00 IN HAIL
07/04/03 ALLEN NEAR INTERSECTION OF I-469
AND I-69
0415 PM 8 ESE ARGOS IN 0.75 IN HAIL
07/04/03 MARSHALL GREATER THAN 6 INCH
DIAMETER TREE LIMBS DOWN IN
TIPPECANOE
0414 PM 5 N FORT WAYNE IN 1.00 IN HAIL
07/04/03 ALLEN 1/2 MILE NORTH OF
INTERSECTION OF ROUTE 3 AND
I-69
0409 PM BOURBON IN 0.75 IN HAIL
07/04/03 MARSHALL
0400 PM 5 N ROCHESTER IN WIND DAMAGE
07/04/03 FULTON *** 1 FATAL *** LARGE TREE
FELL ON MOBILE HOME AT CAMP
SHOHOLA.
0344 PM 10 NW ROCHESTER IN WIND DAMAGE
07/04/03 FULTON TREES AND POWERLINES DOWN
IN NORTHWEST PART OF COUNTY
0343 PM 5 NW FORT WAYNE IN 0.75 IN HAIL
07/04/03 ALLEN JUST NORTH OF INTERSECTION
OF US 30 AND I69
TENHARMSELLocal storm report, Jul 5, 3:26 AM EST, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0326 AM EST SAT JUL 05 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0315 AM BUNKER HILL IN FLASH FLOOD
07/05/03 MIAMI EVACUATING TRAILERS AND
HOMES.
0315 AM WABASH IN FLASH FLOOD
07/05/03 WABASH SVERAL FLODED BASEMENTS.
SEVERAL STREETS CLOSED.
REPORTED BY LAW
ENFORCEMENT.
0310 AM MARION IN FLASH FLOOD
07/05/03 GRANT SEVERAL ROADS CLOSED. ONE
HOUSE FLOODED. REPORTED BY
LAW ENFORCEMENT.
TENHARMSELLocal storm report, Jul 5, 7:00 AM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0700 AM EST SAT JUL 05 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0645 AM MICHIGAN CITY IN WIND DAMAGE
07/05/03 LA PORTE TREES AND POWERLINES DOWN
WAMSLEYThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 8:38 PM EST | Severe Thunderstorm Warning | IWX | LaPorte, Starke | 52 min |
| Jul 4, 8:42 PM EST | Severe Thunderstorm Warning | IWX | Huntington | 48 min |
| Jul 4, 8:49 PM EST | Severe Thunderstorm Warning | IWX | Fulton, Kosciusko, Miami, Wabash | 41 min |
| Jul 4, 8:53 PM EST | Severe Thunderstorm Warning | IWX | DeKalb | 37 min |
| Jul 4, 9:57 PM EST | Flash Flood Warning | IWX | Adams, Huntington, Wells | 63 min |
| Jul 4, 10:26 PM EST | Flash Flood Warning | IWX | Miami, Wabash | 34 min |
| Jul 4, 11:48 PM EST | Flash Flood Warning | IWX | Cass | 57 min |
| Jul 5, 12:03 AM EST | Flash Flood Warning | IWX | Adams, Huntington, Jay, Wells | 117 min |
| Jul 5, 12:23 AM EST | Flash Flood Warning | IWX | Blackford, Grant, Miami, Wabash | 2 hr |
| Jul 5, 1:50 AM EST | Flash Flood Warning | IWX | Cass, White | 115 min |
| Jul 5, 3:24 AM EST | Flash Flood Warning | IWX | Miami | 21 min |
| Jul 5, 4:51 AM EST | Flash Flood Warning | IWX | Pulaski, White | 114 min |
| Jul 5, 6:25 AM EST | Severe Thunderstorm Warning | IWX | LaPorte | 65 min |
| Jul 5, 6:29 AM EST | Flash Flood Warning | IWX | Cass | 2 hr |
| Jul 5, 7:08 AM EST | Flash Flood Warning | IWX | Miami | 2 hr |
| Jul 5, 8:03 AM EST | Flash Flood Warning | IWX | Adams, Blackford, Grant, Huntington, Jay, Wabash and 1 more | 117 min |
| Jul 5, 9:42 AM EST | Flash Flood Warning | IWX | Cass, Miami | 2 hr |
Nearby
Severe Thunderstorm Warnings in Indiana, 2003Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.